The dangers of long-term opioid use are well-documented—addiction, overdose, bone fractures, heart attacks and more. But new research shows that the seemingly sensible step of gradually reducing opioid doses dramatically increases the odds of a mental health crisis including major depressive and anxiety-related events and suicide attempts. Tapering off opioids also significantly increases overdose risk, perhaps because patients who are struggling with smaller doses sometimes compensate by taking illicitly obtained opioids.
What to do: Patients prescribed long-term opioids—such as hydrocodone (Vicodin) and oxycodone (Percocet)—and their doctors should weigh the risks of continued opioid use against those of tapering. If the patient has used opioids responsibly, perhaps tapering is not the wiser strategy. The risks and benefits of ongoing therapy for the individual patient should be regularly evaluated.
If the decision is made to taper, it must be done gradually and with support. An occasional 20-minute office visit with a doctor is not enough. Additional oversight should be provided by psychologists specializing in pain management, social workers and/or other trained caregivers. Also: The doctors may have to slow or suspend the tapering process if the patient starts experiencing distress.
Also: Family members should ask their loved one’s health-care providers to teach them how to identify opioid overdoses and administer naloxone, an effective opioid-overdose treatment.